Missouri, 2002

Hail in Missouri, April 30, 2002

April 30, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 30, 2:00 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:00 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT TUE APR 30 2002

BROKEN ALTOCUMULUS DECK AND STRONG WAA ALOFT HELPING TO KEEP THINGS
RATHER MILD THIS MORNING...WITH TRUE SURFACE WARM FRONT STILL
ANALYZED ALONG THE RED RIVER. ISOLATED CONVECTION FROM FSM TO THE
RED RIVER CONTINUES TO WEAKEN AS NOCTURNAL INVERSION INCREASES AND
LOW LEVEL JET REMAINS FOCUSED WELL TO THE WEST ACROSS KS/OK PER
PROFILER DATA.

MID LEVEL CLOUD COVER SHOULD CONTINUE TO DISSIPATE THIS
MORNING...WITH PARTIAL SUNSHINE AND LOW LEVEL JET EXPECTED TO HELP
DRAW WARM FRONT NORTH...ESPECIALLY NOW THAT CONVECTION HAS WANED TO
THE SOUTH.  STRONG THETA-E ADVECTION ALOFT CONTINUES TO BE PROGGED
ACROSS SOUTHWEST MO BY 18Z...AND INDICATIONS ARE THAT AN AREA OF
CONVECTION WILL DEVELOP ACROSS THIS REGION THIS MORNING AND
GRADUALLY SPREAD E ACROSS SOUTHERN MO THIS AFTERNOON.  AMOUNT OF
WARMING AND DEWPOINT POOLING THAT CAN OCCUR THIS MORNING WILL BE
CRITICAL TO MODE OF CONVECTION THIS AFTERNOON. LARGE HAIL WOULD BE
THE MAIN THREAT WITH THIS FIRST ROUND OF STORMS WHICH SHOULD BE
ELEVATED IN NATURE.  HOWEVER...IF STORMS CAN BECOME ROOTED IN THE
BOUNDARY LAYER WITH ENOUGH HEATING...THEN SUPERCELL STORMS WILL BE
FAVORED AS LOW LEVEL SHEAR IS MARKEDLY ENHANCED WITH BACKED FLOW
JUST NORTH OF THE WARM FRONT. A FEW ISOLATED TORNADOES WOULD BE
POSSIBLE IN THIS ENVIRONMENT.

TO THE WEST...SURFACE LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS
SW KS TODAY AIDING IN STRONG LOW LEVEL THETA-E ADVECTION. WITH SOME
CLEARING EXPECTED BEHIND INITIAL WAVE OF STORMS...CAPES BY LATE THIS
AFTERNOON COULD EASILY APPROACH 3000 TO 4000 J/KG. SURFACE WARM
FRONT SHOULD BE IN THE VICINITY OF SW MO/SE KS...AND SERVE AS THE
FOCUS FOR THUNDERSTORM REDEVELOPMENT LATE AFTERNOON/EARLY EVENING.
SURFACE BASED CONVECTION APPEARS TO BE MORE FAVORED THIS GO
AROUND...WITH A CONTINUED THREAT FOR LARGE HAIL. AGAIN ISOLATED
TORNADOES CANNOT BE RULED OUT NEAR THE SURFACE WARM FRONT WHERE LOW
LEVEL DIRECTIONAL SHEAR REMAINS STRONG AND LCL HEIGHTS ARE LOW.

HAVE BUMPED UP TEMPERATURES AT LEAST A CATEGORY ALL AREAS FOR
TODAY...ESPECIALLY THE FAR SOUTHWEST WHERE UPPER 70S WERE REALIZED
YESTERDAY...AND SUNSHINE/850MB TEMPS APPROACHING 20C SHOULD EASILY
SUPPORT LOWER 80S.

ON WEDNESDAY...AVN/ETA STILL HAVE LARGE DIFFERENCES IN TRACK OF
SURFACE LOW...WHICH WILL BE HEAVILY INFLUENCED BY UNSEASONABLY
STRONG NORTHERN STREAM POLAR VORTEX DROPPING SOUTH FROM MANITOBA
INTO THE LOWER 48. AVN IS MUCH FURTHER WEST WITH DIGGING THIS UPPER
SYSTEM...WHICH RESULTS IN DRAWING THE SURFACE LOW IN KS MUCH FURTHER
NORTH AND WEST. ETA DEEPENS THIS SYSTEM FURTHER EAST...RESULTING IN
A MORE FLAT/EASTERLY TRACK OF THE SURFACE LOW. THE DIFFERENCE IS
LARGE...BOTH IN TERMS OF FORECAST TEMPERATURES AND ANOTHER CHANCE
FOR SEVERE WEATHER ALONG THE FRONT ACROSS CENTRAL/SOUTH CENTRAL
MISSOURI. HAVE LEANED TOWARD THE AVN WITH MUCH WARMER TEMPERATURES
FOR THE SERN HALF OF THE FORECAST AREA (LOW TO MID 80S). THIS
UNFORTUNATELY IS STARTING TO RESEMBLE THE SCENARIO OF 4/27...AND
LETS ONLY HOPE THAT IT DOESNT PAN OUT. WILL CONTINUE WITH CHANCE
POPS TOMORROW...WITH A SEVERE THREAT CERTAINLY LIKELY GIVEN PROGGED
TEMPS/DWPTS AND STRONG KINEMATICS ASSOCIATED WITH UPPER LEVEL
SYSTEM. HAVE ALSO INCREASED WINDS TOMORROW GIVEN INCREASED GRADIENT
AHEAD OF RAPIDLY DEEPENING SURFACE LOW.

REST OF THE FORECAST IN EXCELLENT SHAPE WITH MUCH COOLER/DRIER AIR
TO SPILL IN FOR THURSDAY/FRIDAY. STRONG SURFACE GRADIENT IN WAKE OF
FRONTAL PASSAGE SHOULD KEEP WINDS RATHER BREEZY WED NIGHT...SO DID
NOT GO AS COOL AS PREVIOUS FORECAST. STILL LOOKS LIKE READINGS IN
THE 30S ARE LIKELY THURSDAY NIGHT...ALTHOUGH SOME MODIFICATION OF
CANADIAN AIRMASS IS PRESENT IN MODEL SOLUTIONS...AND HOPEFULLY A
FROST WILL BE AVOIDED.

WARM AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE WEEKEND AS YET
ANOTHER STORM SYSTEM DEVELOPS TO THE WEST.

ISC GRIDS HAVE BEEN SENT.

.SGF...NONE.

BOOKBINDER

In the hours before

Special weather statement, Apr 30, 5:00 AM CST, 5 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE APR 30 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
SOUTHERN MISSOURI TODAY...

* HAZARDOUS WEATHER THREATS...

  LARGE HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.

* THREAT AREAS AND TIMING...

  SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND SOUTH OF
  INTERSTATE 44...FROM LATE MORNING INTO MID AFTERNOON. A SECOND
  ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTHEAST
  KANSAS AND MOVE ACROSS THE MISSOURI OZARKS FROM THE LATE AFTERNOON
  THROUGH THIS EVENING.

* DISCUSSION...

  A WARM FRONT CURRENTLY STRETCHING ALONG THE RED RIVER WILL BEGIN TO
  MOVE NORTH TODAY AS SURFACE LOW PRESSURE DEVELOPS ACROSS SOUTHWEST
  KANSAS. A STRENGTHENING LOW LEVEL JET WILL HELP TO DRIVE A ROUND OF
  THUNDERSTORMS NORTH OF THE WARM FRONT...THAT WILL AFFECT MAINLY
  SOUTHERN PORTIONS OF THE STATE FROM LATE MORNING INTO THIS
  AFTERNOON. THESE STORMS WILL BE MAINLY CAPABLE OF PRODUCING LARGE
  HAIL. HOWEVER...WITH ENOUGH SUNSHINE AND LOW LEVEL MOISTURE
  RETURN THIS MORNING...A FEW SURFACE BASED STORMS WILL BE POSSIBLE.
  STRONG LOW LEVEL WIND SHEAR ALONG AND NORTH OF THE WARM FRONT
  WOULD SUPPORT DAMAGING WINDS AND ISOLATED TORNADOES. FURTHER
  WEST...SUFFICIENT DAYTIME HEATING WILL ALLOW THE ATMOSPHERE TO
  BECOME EXTREMELY UNSTABLE ACROSS SOUTHEAST KANSAS AND NORTHEAST
  OKLAHOMA BY LATE THIS AFTERNOON. IF THUNDERSTORMS DEVELOP IN THIS
  REGION...THEY WILL QUICKLY BECOME SEVERE WITH LARGE HAIL...
  DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE ACROSS THE ENTIRE
  OZARKS REGION THROUGH THE EVENING HOURS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTHERN MISSOURI LATE
  THIS MORNING INTO MID AFTERNOON...AND ACROSS THE ENTIRE REGION FROM
  LATE AFTERNOON INTO THE EVENING HOURS.

* EXTENDED OUTLOOK...

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE INTO
  THE DAY WEDNESDAY AS A STRONG COLD FRONT APPROACHES THE REGION.
  THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS CENTRAL AND SOUTH
  CENTRAL MISSOURI...ESPECIALLY ALONG AND EAST OF ROUTE 65.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Apr 30, 8:26 AM CST, 2 hours 4 minutes before
MOZ055-067>071-078>083-089>092-094>098-102>106-302000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 AM CDT TUE APR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 187...IN EFFECT UNTIL 300 PM CDT TUESDAY AFTERNOON. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...STONE...
TANEY...TEXAS...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...MONETT...MOUNT VERNON...OSAGE BEACH...OZARK...ROLLA...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS
Local storm report, Apr 30, 10:24 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 AM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    4 NE OZARK                MO   1 INCH HAIL
04/30/02   CHRISTIAN                      EVENT DURATION 3
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0920 AM    5 NE SPRINGFIELD          MO   .75 INCH HAIL
04/30/02   GREENE                         REPORTED BY PUBLIC.

0925 AM    2 W GOODHOPE              MO   1 INCH HAIL
04/30/02   DOUGLAS                        EMERGENCY MANAGEMENT
                                          REPORTED QUARTER SIZE
                                          HAIL COVERING THE GROUND.

0929 AM    AVA                       MO   1 INCH HAIL
04/30/02   DOUGLAS                        REPORTED BY PUBLIC.

0932 AM    2 S BATTLEFIELD           MO   1 INCH HAIL
04/30/02   GREENE                         EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
                                          QUARTER SIZE HAIL
                                          COVERED THE GROUND.

0935 AM    1 S AVA                   MO   .88 INCH HAIL
04/30/02   DOUGLAS                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0938 AM    BATTLEFIELD               MO   .88 INCH HAIL
04/30/02   GREENE                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0939 AM    OZARK                     MO   .88 INCH HAIL
04/30/02   CHRISTIAN                      REPORTED BY PUBLIC.

0939 AM    2 S SPRINGFIELD           MO   .88 INCH HAIL
04/30/02   GREENE                         REPORTED BY PUBLIC.

0940 AM    BILLINGS                  MO   1.75 INCH HAIL
04/30/02   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0940 AM    CRANE                     MO   1.75 INCH HAIL
04/30/02   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0941 AM    BOLIVAR                   MO   .88 INCH HAIL
04/30/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0942 AM    MORRISVILLE               MO   1.75 INCH HAIL
04/30/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0944 AM    MORRISVILLE               MO   1 INCH HAIL
04/30/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0944 AM    BRIGHTON                  MO   1 INCH HAIL
04/30/02   POLK                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0945 AM    UNION CITY                MO   1.75 INCH HAIL
04/30/02   STONE                          HAIL COVERED THE
                                          GROUND. REPORTED BY HAM
                                          RADIO OPERATOR.

0948 AM    PLEASANT HOPE             MO   .88 INCH HAIL
04/30/02   POLK                           REPORTED BY COOPERATIVE
                                          OBSERVER.

0950 AM    3 N WALNUT SHADE          MO   1 INCH HAIL
04/30/02   TANEY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 AM    OZARK                     MO   1.75 INCH HAIL
04/30/02   CHRISTIAN                      LAW ENFORCEMENT
                                          OFFICIAL ALSO REPORTED
                                          A FUNNEL CLOUD NEAR
                                          NIXA AT 956 AM LST.

1013 AM    SOUTH FORK                MO   1 INCH HAIL
04/30/02   HOWELL                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED
                                          QUARTER SIZE HAIL
                                          COVERING THE GROUND.

1016 AM    POTTERSVILLE              MO   .88 INCH HAIL
04/30/02   HOWELL

1038 AM    2 S WEST PLAINS           MO   1.75 INCH HAIL
04/30/02   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 AM    ISABELLA                  MO   .75 INCH HAIL
04/30/02   OZARK                          REPORTED BY PUBLIC.

1055 AM    1 N GAINESVILLE           MO   1.75 INCH HAIL
04/30/02   OZARK                          REPORTED BY MEDIA.

JLT
Local storm report, Apr 30, 10:28 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 AM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 AM    WASOLA                    MO   1 INCH HAIL
04/30/02   OZARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 149 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howell

When
April 30, 10:30 AM CST
Where
Howell County, West Plains
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292223.